Iowa, 2018

Flooding in Iowa, May 12 to 17, 2018

May 12 to 17, 2018 · NWS FSD · 3 events in 2 counties and zones

A persistent overrunning pattern produced periods of moderate to heavy rain from May 8 to May 11, bringing a widespread 2 to 4 inches rainfall to the middle portions of the Big Sioux River. On top of already high flows, minor flooding resulted at many sites which just recently had pulled out of minor flood conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A persistent overrunning pattern produced periods of moderate to heavy rain from May 8 to May 11, bringing a widespread 2 to 4 inches rainfall to the middle portions of the Big Sioux River. On top of already high flows, minor flooding resulted at many sites which just recently had pulled out of minor flood conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 9:51 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, May 11, 9:51 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1051 PM CDT Fri May 11 2018

.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri May 11 2018

Our cool and occasionally showery/drizzly pattern looks to continue
for another day or so. A thick stratus cover has kept afternoon
temperatures largely in the mid 40s to 50s today with much of the
same expected for Saturday. These temperatures are anywhere from 10
to 20 degrees below normal for this time of year. Additionally, the
850 mb boundary wobbles north and south through the area and will
keep sporadic shower chances around. Could even see a few rumbles of
thunder south of I-90 later this evening although elevated
instability values in place are less than impressive so don't
expect anything too noteworthy. Better combined instability and
shear profiles exist to the south of our area along I-80 in NE/IA
where a somewhat better chance of an organize strong storm threat
exists.

Relatively similar day expected for Saturday with saturated low
levels and the mid level baroclinic boundary still present across
the area. This will likely keep some occasional shower/drizzle
chances around for the daytime hours, although certainly not a
washout. An east or northeast wind along with extensive cloud cover
will keep temperatures chilly and lead to another fairly raw feeling
day.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri May 11 2018

Things finally look to dry out by Sunday as surface high pressure
and upper level shortwave ridging begins to build in. This should
help thin out some of our cloud cover as well, especially north of I-
90. This will also allow for some warmer temperatures with afternoon
highs into the mid 60s to low 70s.

Large scale upper level pattern remains fairly stagnant through much
of next week with the upper level trough over the intermountain west
breaking down early in the week but then quickly reinforced by
another incoming trough by mid week. Without any significant
shortwave to shift our quasi-stationary mid level boundary, it
continues to hang around our region. This combined with some varying
levels of instability will allow for occasional shower and
thunderstorm chances. A lack of any convincing upper level dynamics
or forcing though keep plenty of uncertainty about precipitation
coverage or intensity on any single day. Given this uncertainty,
didn't make any changes to the populated blended guidance and will
just cover with some chance POPs for now until daily details can be
better addressed. Afternoon high temperatures will be somewhat
dependent on the eventual precip and cloud cover but largely look to
be in the 70s to low 80s across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1044 PM CDT Fri May 11 2018

Timing precipitation continues to be very tricky tonight and
Saturday, so there is very low confidence on current VCSH and
rain timing in the TAFs. However, there is high confidence in a
very moist lower atmosphere keeping low clouds decks in the IFR to
low MVFR range for most locations in the tri- state area through
mid- day Saturday. Daytime mixing should raise ceilings, but
sunshine will be rare amidst multiple mid-level cloud layers. Light
northeast surface winds persist, gusting 15 to 20 kt during the
daylight hours. Thunderstorms look unlikely over the next 24
hours given a lack of instability.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, May 11, 3:44 AM CST, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Fri May 11 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
444 AM CDT Fri May 11 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Sioux

When
May 12, 2:00 AM CST to May 15, 7:00 AM CST
Where
Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -96.454

Runoff from periods of heavier rainfall on top of already high river levels produced minor flooding of lowland agricultural areas along lower portions of the Big Sioux River. River levels reached 2.8 feet above flood stage above Hawarden (gage site HWDI4) on May 13.

Flood, Plymouth

When
May 12, 11:00 AM CST to May 17, 9:00 AM CST
Where
Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.908, -96.538

Runoff from periods of heavier rainfall on top of already high river levels produced minor flooding of lowland agricultural areas along lower portions of the Big Sioux River. River levels reached 1.4 feet above flood stage above Hawarden (gage site AKRI4) on May 14.

Flood, Plymouth

When
May 13, 6:00 AM CST to May 17, 7:00 AM CST
Where
Plymouth County, 2.13 mi NW of Westfield to 1.47 mi WNW of Westfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.774, -96.626

Runoff from periods of heavier rainfall on top of already high river levels produced minor flooding of lowland agricultural areas along lower portions of the Big Sioux River. River levels reached 1.0 feet above flood stage near Richland (gage site BSRS2) on May 14.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761218, 761219, 761220.